Extreme nightmare! Juvederm/Silikon interaction or faulty injection technique? (photo)

On Tuesday (now Saturday) I went to a RN's 'medi spa' to get juvederm ultra plus done. I have silicone injections in my lips from a while back (from a plastic surgeon). When she injected the left side it was immediately blanched. By Thursday she rushed me to a doctor to have hylaronidaise injected. I'm now on antibiotics, ointment, steroids & strong Percocet . Cannot eat. I'm wondering if she injected into a vessel & is blaming the previous silicone product or if the two can actually interact?

Doctor Answers 11

Extreme nightmare! Juvederm/Silikon interaction or faulty injection technique? (photo)

Thank you for your question and for sharing your photographs and experience. I am sorry to see of your complications after filler therapy as an intravascular injection has taken place resulting in a blockage of blood flow to the tissues of your upper lip.  Treatment involves immediate hyaluronidase and initiation of local wound care with antibiotics, antivirals, ointment and possibly hyperbaric oxygen.  Best wishes on a speedy recovery.  


Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Vascular Occlusion

Like my colleagues have already said, it appears that you have had a vascular occlusion from the Juvederm injection. The previous silicone has nothing to do with it, and hopefully it is not your injector telling you that it is.  The treatment is hyaluronidase injection immediately upon seeing blanching. You need aggressive monitoring, hyperbaric oxygen therapy, antibiotics and antiviral therapy, in order to try to minimize the tissue damage. Seek a specialist immediately!

Likely vascular occlusion from filler

This is likely vascular occlusion affecting the superior labial artery.  In addition to hyaluronidase injections, I would give oral antibiotics as well as an oral antiviral such as Valtrex to prevent herpes virus reactivation.  Others things that might be of value include oral aspirin, a medicine like Viagra to increase blood flow, and hyperbaric oxygen.  You need to be followed very closely by an expert dermatologist or plastic surgeon.  I wish you a speedy recovery.

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Extreme nightmare! Juvederm/Silikon interaction or faulty injection technique?

Hello DollyLove,

Your pictures and description are consistent with an intravascular injection of filler.  This is a rare complication of filler injection.  The treatment is the injection of hyaluronidase (preferably immediately if blanching was seen), warm compresses, antibiotics, possibly antivirals, and topical wound care.  It sounds like you have had the appropriate care initiated.  Continue to follow up closely with the physician who injected the hyaluronidase to minimize the risk of scarring.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Probably vascular compromise

This might be from direct injection into  a vessel or from pressure of filler causing occlusion of the vessel.  Hyaluronidase flushed in to the area if it was an occlusion suspicion is often the first line of treatment.  Best of luck.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Vascular compromise after lip injection

I agree – this is vascular compromise from your most recent injection – it has nothing to do with your Silikon. 

With proper care, this area can look basically normal – but it will take many, many months, and there still may be some residual skin texture change.Without excellent care, your final healing will not be as good. 

Seek expert help in person now   

Laxmeesh Mike Nayak, MD
Saint Louis Facial Plastic Surgeon
5.0 out of 5 stars 170 reviews

NYC Juvederm Complication

Unfortunately, this has nothing to do with the prior silikon injection. It is clearly vascular compromise. You need to be treated by a wound specialist under the guidance and care of a plastic surgeon. 

Take the advice of other doctors on this forum and have them consider hyperbaric oxygen treatments. 

Dr Karamanoukian
#RealSelf100 Member

Extreme nightmare! Juvederm/Silikon interaction or faulty injection technique? (photo)

You are very very lucky that the injecting nurse sent you to a expert doctor! Yes the interaction could be the responsible dx. But whatever caused this vascular potential compromise event appears will self correct over time (at least 1 month). Did you tell the injecting nurse you had previous silicone injections? I ask because the silicone could have caused a partial vascular blockage and adding more filler only increased the vascular compromise. The lesson is to tell any injector your previous injections. And second, always best to use an expert experienced MD injector. Good Luck... 

Juvederm Complication NYC

It appears as if you need emergency treatment.  You need to see a specialist immediately for antibiotics and hyaluronidase and proper wound care.  I am so sorry for you. Best, Dr. Green

Lip filler complication

This is a very bad situation. The Juvederm injection has caused a vascular compromise of the tissue. Hyaluronidase is the correct treatment, as are antibiotics, but I think you need to see another physician immediately. I would inject more hyaluronidase and would consider hyperbaric oxygen. This has very little if anything to do with the prior silikon injection, though having silikon in the lips is not a good situation (in my opinion) either. The problem with the silikon is that it is permanent and there is no way to remove it. Hopefully you will not have problems in the future.

Andrew Campbell, M.D.
Facial Plastic Specialist
Quintessa Aesthetic Centers

Andrew Campbell, MD
Milwaukee Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.